When you begin taking a new drug, it is important to be aware of the potential side effects. Unfortunately, many medications can cause side effects. Percocet, a narcotic painkiller, is no different and can cause a particularly daunting list of problems. Using this drug can change eating habits and appetite, which may cause ongoing issues for some patients.
If you are taking Percocet, it is important to be prepared to distinguish between the different causes of a suppressed appetite. Though the loss of appetite is somewhat harmless, it can also stem from drug-related liver damage.
Opioid Dangers and Side Effects
Percocet is made of acetaminophen and oxycodone. The oxycodone portion is an opioid, which affects chemical receptors in the brain changing how your body perceives pain. This action helps decrease pain, but is also responsible for many other side effects, like reducing appetite. When Percocet is abused in high doses, the chances of experiencing a reduced appetite may be even greater.
A decreased appetite may also occur as a secondary side effect due to nausea and vomiting — two common side effects of Percocet use.
Although some patients may not experience a decreased appetite directly from Percocet, it can cause intense enough nausea that patients wish to avoid food altogether. Constipation, another common side effect of the drug, can suppress appetite in the same way. The body may decrease its need for food when constipation is occurring.1
Acetaminophen Dangers and Side Effects
While many people experience appetite loss as a harmless side effect of using Percocet, it may be linked to a much more dangerous problem, liver damage. Acetaminophen, more commonly known as Tylenol, is a component of Percocet that relieves pain, but it can also damage the liver when taken in high doses or for extended periods of time.
Loss of appetite is one of the first noticeable signs of acetaminophen overdose and liver damage.
Other early signs include nausea, vomiting, diarrhea, and irritability. Unfortunately, many of these symptoms occur naturally with Percocet use, so it can be difficult to distinguish an overdose from normal side effects.2
As Percocet overdose damage grows worse, symptoms may temporarily decrease even while the damage progresses.3 Roughly 48 hours after overdose occurs, pain may form in the upper-right portion of the abdomen. The skin and eyes may begin to turn yellow, and you may notice darker urine. Symptoms will grow progressively worse until liver damage becomes irreversible. If you suspect that your Percocet abuse has led to overdose or liver damage, then seek medical help immediately.
Percocet Addiction Help
Percocet abuse and addiction can lead to many health consequences, including decreased appetite, disrupted digestion, and liver damage. If you or a loved one has become addicted to Percocet, then please call our toll-free helpline today at 706-914-2327. Our admissions coordinators are available 24 hours a day to answer any questions you have about Percocet, addiction and treatment, so reach out to them right now to begin recovery.
1 “Oxycodone.” Medline Plus. March 15, 2018.
2 Wilson, Jacque, “5 things to know about acetaminophen.” CNN. January 16, 2014.
3 “Hydrocodone/oxycodone overdose.” Medline Plus. January 31, 2017.